Thrombosis & Bleeding
Bleeding Risk on Anticoagulation (HAS-BLED) Calculator
Estimates 1-year major bleeding risk in atrial fibrillation patients on anticoagulation and points to the risks that can be corrected.
Formula
1 point each:
H Hypertension, uncontrolled (systolic >160 mm Hg)
A Abnormal renal function (dialysis, transplant, creatinine ≥200 µmol/L) and abnormal liver function (cirrhosis, or bilirubin >2× and AST/ALT/ALP >3× the upper limit of normal), 1 point each
S Stroke
B Bleeding history or predisposition
L Labile INR (time in therapeutic range <60%)
E Elderly (age >65 years)
D Drugs (antiplatelet agents, NSAIDs) and alcohol excess, 1 point each
Maximum 9; ≥3 = high risk
How it is used
- A score of 3 or more marks high bleeding risk: correct what can be changed (blood pressure, labile INR, antiplatelets or NSAIDs, alcohol) and review the patient more often (Pisters 2010).
- Bleeding risk scores should not be used on their own to decide whether to anticoagulate; use them to find and modify bleeding risk factors (ACC/AHA 2023, ESC 2024).
- Derived in AF patients of the Euro Heart Survey (Pisters 2010); the labile INR item describes warfarin control, so it does not apply to a patient on a DOAC.
Key points
- A high score is a reason to fix bleeding risks and follow up closely, not by itself a reason to stop or withhold anticoagulation (ESC 2024).
Related one-pagers
- Bleeding, Reversal, HIT and DICMajor bleeding (ISTH, Schulman 2005) is fatal, in a critical site (intracranial, intraspinal, intraocular, retroperitoneal, intra-articular, pericardial, or muscle with compartment syndrome), or drops hemoglobin 2 g/dL or more or needs 2 or more units. HAS-BLED (for AF) gives 1 point each for uncontrolled Hypertension, Abnormal kidney and liver function, Stroke, Bleeding history, Labile INR, Elderly (over 65), and Drugs and alcohol; 3 or more is high risk, a signal to fix BP, NSAIDs and alcohol, not to withhold anticoagulation. No score is validated in the ICU.
- Pulmonary EmbolismMechanical thrombectomy aspirates clot without a lytic. In PEERLESS (2025; 550 intermediate-risk patients), large-bore thrombectomy beat CDL on a win ratio of 5.01, driven by less deterioration or bailout (1.8% vs 5.4%) and less ICU use (41.6% vs 98.6%), with similar mortality and bleeding. In STORM-PE (2026; 100 patients), vacuum thrombectomy lowered RV/LV at 48 h more than anticoagulation (0.52 vs 0.24). Neither trial was powered for death.
Related calculators
- Caprini VTE Risk Score for Surgery (Caprini)
- Heparin-Induced Thrombocytopenia Probability (4Ts)
- Padua Prediction Score for VTE (Padua)
- Pulmonary Embolism Severity Index (PESI)
- Simplified PESI (sPESI)
- Stroke Risk in Atrial Fibrillation (CHA₂DS₂-VASc)
- Wells Score for PE (Wells)
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.